Connecticut, 2024

Flash Flooding and Flood in Connecticut, August 18, 2024

August 18, 2024 · NWS ALY · 13 events in 1 county or zone

A coastal low pressure system led to prolonged periods of heavy rainfall in northwest Connecticut on August 18, 2024. 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A coastal low pressure system led to prolonged periods of heavy rainfall in northwest Connecticut on August 18, 2024. Rainfall totals were greatest in southern Litchfield County where total accumulations ranged from 1.75 to 8.80. As a result, numerous instances of flash flooding were reported. Flash flooding led to numerous road closures, damaged roadways, and damaged business parking lots. Additionally, numerous home basements became flooded. The towns most impacted included Oxford, Roxbury, and Woodbury. The extent of flooding and damaged sustained thereafter, led to President Biden approving Connecticut Governor, Ned Lamont's request for Federal Emergency Declaration which included Litchfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 18, 12:25 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 18, 12:25 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
125 PM EDT Sun Aug 18 2024

.SYNOPSIS...
A slow moving frontal system will continue to impact the
region for this evening through tomorrow with periods of showers and
thunderstorms, some of which may contain heavy downpours.  As the
storm system moves away from the area, clearing will occur on
Tuesday with cooler and drier air moving into the region. Much of
the rest of the week will be dry and comfortable with a mostly clear
sky.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 125 PM EDT...A slow moving vertically stacked storm
system is located west of the area over southern Ontario. The
storm's occluded front is still off to the west and is just
starting to get close to western New York. Although the best
forcing is still off to the west, the combination of a weak meso
low near the NYC area and the front-exit region on a 70 kt 250
hpa jet streak over the mid-Atlantic states has been allowing
for some ongoing showers for southeastern areas through the
morning and into the early afternoon hours. Although the
heaviest activity has generally be south of the region closer to
the better instability/moisture near the coast, some heavier
downpours have been able to work its way into southern
Litchfield County, where radar estimates and spotter reports
show 1 to 3 inches of rain has fallen across far southern areas.
Flood Advisory has been issued for this area through the
afternoon hours. Radar trends suggests the bulk of the activity
there will be shifting eastward over the next few hours, so the
ongoing rainfall should be tapering down soon.

Elsewhere, some scattered showers and thunderstorms are starting
to spread towards the western Mohawk Valley and Adirondacks.
Instability is limited, but SPC mesoanalysis does show around
500 J/kg or so for far western areas. As the occluded boundary
continues to slowly push eastward, there should be increasing
coverage of showers and t-storms across western areas by late
today. Any shower or t-storm will be capable of heavy downpours.
12z KALY sounding showed PWAT value of 1.82", so plenty of
moisture is available. Can't rule out some minor flooding of
urban and poor drainage areas, especially if repeated downpours
occur, such as what happened across southern Litchfield County.

Through the rest of the day, skies will continue to remain
fairly cloudy, with only limited breaks of sun. As a result,
temps will be held down a little bit, with highs only in the
70s. It will continue to remain sticky and muggy with dewpoints
well into the 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Showers and thunderstorms should continue across the region
overnight, before tapering off from west to east after midnight.
Locally heavy rainfall will remain possible as PWAT's remain
1.50-1.75", and relatively unidirectional flow within the mid
levels of the atmosphere allow for possible training of heavier
rain cores, especially southern areas (SE Catskills/mid Hudson
Valley and Litchfield County, CT). Areas near and south of I-90
have been outlined within a Slight Risk for Excessive rainfall,
where scattered instances of flash flooding could occur. The
remainder of the region remains in a Marginal Risk for flash
flooding (isolated instances of flash flooding possible).
Remaining muggy with lows mainly in the 60s.

A general break in the showers is expected Monday morning,
before additional showers/thunderstorms develop along cold front
approaching from the NW. According to 00Z/18 HREF, mean MU
CAPES reach as high as 1000-1500 J/kg for areas from the Capital
Region south and east, as well as across portions of the upper
Hudson Valley, however 0-6 km shear remains relatively weak,
generally 20-25 KT or less. Therefore, mainly non-severe
thunderstorms are currently expected, although can not
completely rule out an isolated stronger wind gust. Heavy
rainfall will also remain possible within any thunderstorm as
PWAT's remain around 1.50". Some breaks in the clouds during the
morning through early afternoon may allow max temps to reach the
upper 70s to lower 80s across some valley areas, with mainly
upper 60s to lower/mid 70s across higher elevations.

Cold front settles south/east of the region Monday night,
although some showers may linger in its wake with main upper
level trough still to the west. It will become much cooler and
somewhat breezy, with north winds possibly gusting 20-25 mph at
times, especially across the upper Hudson Valley including the
Lake George region. Temperatures should fall into the 50s for
most areas by daybreak Tuesday, with some 40s possible across
the southern Adirondacks.

Lingering clouds and perhaps a few showers continue Tuesday
morning, with gradual clearing then expected later Tuesday into
Tuesday night. Some lake enhanced rain showers could extend into
portions of the SW Adirondacks at times Tuesday night. It will
be much cooler, with Tuesday highs mainly in the 60s, with
perhaps only 50s across the higher peaks of the southern
Adirondacks and southern VT. Lows Tuesday night will be quite
chilly, with widespread mid 40s to lower/mid 50s expected, and
can not rule out some upper 30s across some higher terrain areas
of the southern Adirondacks/southern VT and eastern Catskills.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Good agreement in the guidance now indicating an upper level low
closing off over, or very close to our region on Wed. So have
trended the forecast towards more clouds and mention slight
chance(20%) of showers through the day across most of the area. 850
mb temperature anomalies will be quite low at -2 to -4 STDEV, so it
will be cool for mid/late August. Highs will only reach the upper
60s/lower 70s in lower elevations, with lows ranging from the mid
40s to lower 50s across the entire area. The upper low starts to
shift north/east out of the region by late Thu. Temperatures warm
somewhat on Thu, but will still be around 5-7 degrees below normal.

Surface high pressure finally looks to build in on Fri, with upper
level heights rising as well. Temperatures should moderate back to
normal levels on Fri, and even slightly above normal on Sat.
Dry/tranquil conditions should persist during this time.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
One area of rain just east of KPOU and KPSF, so including VCSH there
until it exits farther east. Another area of showers and isolated
thunderstorms in central and western NY will expand in coverage
toward evening and through the night. Ceilings will be MVFR with
visibilities being VFR outside of showers and MVFR in the showers.
Intermittent showers expected through the night, with a possible
break in the rain between about 10Z-16Z at KGFL and KALB. However,
the continuing showers at KPOU and KPSF should lighten between 10Z-
16Z with visibilities around 6 SM.

Ceilings will trend toward IFR between 02Z-10Z, especially at KPSF,
where intervals of IFR ceilings are likely. By about 16Z Monday,
another area of organized showers is expected to affect all the TAF
sites, and indicating predominant MVFR ceilings and visibilities in
showers by then.

Light south to southeast winds at less than 10 Kt this afternoon
through tonight and Monday morning.

Outlook...

Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday: Low Operational Impact. Slight Chance of SHRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
Locally heavy rainfall will be possible at times today through
Monday. In areas where repeated heavy downpours occur due to
potential training of heavy rain cores, isolated to scattered
flash flooding will be possible. Areas near and south of I-90
have been outlined within a Slight Risk for Excessive Rainfall,
with the greatest risk for flash flooding expected across SE
Catskills, mid Hudson Valley and Litchfield County in NW CT. In
addition, areas of urban/poor drainage flooding will also be
possible today through Monday.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...KL
LONG TERM...JPV
AVIATION...NAS
HYDROLOGY...KL
Hazardous weather outlook, Aug 18, 3:26 AM EST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
426 AM EDT Sun Aug 18 2024

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
426 AM EDT Sun Aug 18 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected today through Monday. Locally
heavy rainfall will be possible as repeated heavy downpours may be
lead to flooding of urban, low lying and poor drainage areas.
Isolated to scattered instances of flash flooding will be possible,
especially for areas near and south of Interstate 90.

In addition, there is a marginal risk for severe thunderstorms
across portions of the southeast Catskills this afternoon and
evening. A few stronger thunderstorms could produce isolated damaging
wind gusts in this area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and non severe thunderstorms are expected Monday. Locally
heavy rainfall will be possible as repeated heavy downpours may be
lead to flooding of urban, low lying and poor drainage areas. Some
localized flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

In the hours before

Local storm report, Aug 18, 1:37 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
237 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Flash Flood      1 WSW Woodbury Center   41.54N 73.22W
08/18/2024                   Litchfield         CT   Public

            Road closed at intersection of Rt. 317 and
            Transylvania Road.

&&

NAS

The radar

The Brookhaven radar (KOKX), 86 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Litchfield

When
August 18, 1:40 PM EST to 6:00 PM EST
Where
Litchfield County, 0.92 mi NW of Roxbury to 0.76 mi NW of Roxbury
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.557, -73.335

A portion of Baker Road in Roxbury was blocked by an estimated foot or more of moving water.

Flood, Litchfield

When
August 18, 1:43 PM EST to 4:00 PM EST
Where
Litchfield County, 1.92 mi ENE of Judds Bridge to 2.06 mi ENE of Judds Bridge
Cause
Heavy Rain
Reported by
Public
Coordinates
41.587, -73.294

An overwhelmed storm drain resulted in water flowing over Painter Hill Road in the Town of Roxbury.

Flash Flood, Litchfield

When
August 18, 1:45 PM EST to 4:00 PM EST
Where
Litchfield County, 1.07 mi NW of Woodbury to 0.87 mi NW of Woodbury
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.543, -73.232

Flooding was observed on Good Hill Road between Railtree Road and Transylvania Road with numerous cars stranded.

Flash Flood, Litchfield

When
August 18, 1:45 PM EST to 4:00 PM EST
Where
Litchfield County, 0.94 mi W of North Woodbury to 0.48 mi WSW of North Woodbury
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.551, -73.218

Local law enforcement reported numerous roads being impassible due to being inundated with water in the town of Woodbury.

Flash Flood, Litchfield

When
August 18, 1:45 PM EST to 5:00 PM EST
Where
Litchfield County, 0.95 mi SE of Pomperaug to 1.2 mi ESE of Pomperaug
Cause
Heavy Rain
Property damage
$4,000
Reported by
Department of Highways
Coordinates
41.509, -73.210

The department of highways reported the closure of Route 6 at Woodbury Place due to a washout of the road from flooding.

Flash Flood, Litchfield

When
August 18, 1:45 PM EST to 5:00 PM EST
Where
Litchfield County, 0.73 mi WNW of Pomperaug to 0.45 mi WNW of Pomperaug
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.525, -73.233

Transylvania Road at the Woodlake Condo complex was closed due to flooding.

Flash Flood, Litchfield

When
August 18, 1:45 PM EST to 10:00 PM EST
Where
Litchfield County, 0.87 mi NNE of Woodbury to 0.84 mi NNE of Woodbury
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.542, -73.216

Route 317 was closed at the Pomperaug River bridge due to flood waters.

Flash Flood, Litchfield

When
August 18, 1:45 PM EST to 5:00 PM EST
Where
Litchfield County, 1.06 mi WNW of Hotchkissville to 0.23 mi WNW of Hotchkissville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.578, -73.237

Route 47 at Hotchkissville was closed at times due to flooding.

Flash Flood, Litchfield

When
August 18, 1:45 PM EST to 5:00 PM EST
Where
Litchfield County, 1 mi S of Hotchkissville to 0.71 mi WNW of North Woodbury
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.556, -73.219

Jacks Bridge Road was closed due to flooding.

Flash Flood, Litchfield

When
August 18, 1:45 PM EST to 5:00 PM EST
Where
Litchfield County, 0.97 mi W of North Woodbury to 0.5 mi W of North Woodbury
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.551, -73.219

Judson Avenue was closed due to flooding.

Flash Flood, Litchfield

When
August 18, 1:45 PM EST to 5:00 PM EST
Where
Litchfield County, 0.44 mi E of North Woodbury to 0.52 mi E of North Woodbury
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.550, -73.192

Ash Swamp Road was closed due to flooding.

Flash Flood, Litchfield

When
August 18, 1:45 PM EST to 5:00 PM EST
Where
Litchfield County, 0.68 mi E of Woodbury to 1.03 mi E of Pomperaug
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.530, -73.207

Business parking lots along Main Street south were flooded as well as portions of U.S. 6 and Route 64.

Flash Flood, Litchfield

When
August 18, 1:45 PM EST to 5:00 PM EST
Where
Litchfield County, 1.45 mi E of Minortown to 1.63 mi E of Minortown
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.574, -73.152

Numerous basement flooding occurred along homes on Edward Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2024Every state in 2024This day in weather historyWarnings in Connecticut, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214348, 1214326, 1214118, 1214124, 1214125, 1214747, 1214748, 1214749, 1214750, 1214751, 1214752, 1214759, 1214761.